Nebraska, 2013

Cold in Nebraska, December 1, 2013

December 1, 2013 · NWS OAX · 22 events in 22 counties and zones

A fresh snow pack over eastern Nebraska combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below…

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A fresh snow pack over eastern Nebraska combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below or a little colder for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 30, 11:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 30, 11:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 PM CST SAT NOV 30 2013

.AVIATION...
06Z TAFS FOR KOMA...KOFK...KLNK

HIGHS PRESSURE WILL BE BUILDING SOUTH OUT OF THE DAKOTAS AND MN
OVERNIGHT AND ALLOW FOR GENERALLY LIGHT NORTH WINDS TO CONTINUE. A
WEAK STORM SYSTEM OVER MT/WY THIS EVENING WILL BE MOVING INTO THE
REGION ON SUNDAY AND WILL ALLOW FOR AN INCREASE IN MID AND HIGH
LEVEL CLOUDS AT ALL SITES. WE WILL ALSO SEE THE LIGHT WINDS BECOME
SOUTH DURING SUNDAY AFTERNOON.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 256 PM CST SAT NOV 30 2013/

SHORT TERM...TONIGHT THROUGH TUESDAY

UNSEASONABLY WARM WEATHER CONTINUES ACROSS THE AREA. SUBJECTIVE 12Z
UPPER AIR ANALYSIS INDICATES LARGELY ZONAL FLOW ACROSS THE
CONUS...WITH AN UPPER-LEVEL TROUGH FROM UT TOWARD UPPER LOW OFF THE
COAST OF SOUTHERN CA.  WARM AIR WAS OVERSPREADING THE PLAINS AT
850MB...WITH TEMPS OVER THE HIGH PLAINS AS HIGH AS 10-12C...AND 8C+
ACROSS MUCH OF THE CENTRAL PLAINS.  WEAK AID DIFFUSE SURFACE TROUGH
EXTENDED FROM NORTHEAST WI THROUGH IA/EASTERN AND CENTRAL
NEB/SOUTWHEST KS.  DESPITE WEAK SURFACEW INDS...TEMPS HAD CLIMBED
INTO THE MID TO UPPER 50S ACROSS MUCH OF THE AREA.

WITH BENIGN WEATHER THROUGH TUESDAY...MAIN FORECAST CONCERNS ARE
IMPACT OF SHORTWAVE ON CLOUDS AND TEMPERATURES SUNDAY/SUNDAY
NIGHT...AND APPROACH OF COLD FRONT MID-WEEK.  FAST-MOVING SHORTWAVE
IS PROGGED TO SLIDE ACROSS SD INTO MN ON SUNDAY...WHICH SHOULD BRING
INCREASING CLOUDS FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT.  LOW-LEVEL
AIRMASS IS A LITTLE TOO DRY...AND WAVE A LITTLE TOO TRANSIENT...TO
WORRY ABOUT PRECIPITATION...THOUGH WOULD NOT BE SURPRISED BY A
SPRINKLE SOMETIME IN THE LATER AFTERNOON/EVENING.  SHORTWAVE ALSO
WILL 850MB TEMPS DOWN A FEW DEGREES...AND THAT COMBINED WITH CLOUDS
SHOULD HOLD TEMPERATURES BACK IN THE 40S SUNDAY. ONCE THE SHORTWAVE
SCOOTS AWAY...TEMPS SHOULD REBOUND NICELY ON MONDAY UNDER FAIR
SKIES...WITH ANY SHOT OF PRECIP OR EVEN MUCH CLOUDINESS WELL NORTH.
GIVEN HOW EASILY WARMING HAS OCCURRED YESTERDAY AND TODAY...HAVE
BUMEPD TEMPS A COUPLE OF DEGREES ON MONDAY.  TUESDAY IS A LITTLE
MORE COMPLICATED...AS GFS/NAM TRY TO DRIVE THE FRONT TOWARD THE
WESTERN CWA BY LATE TUESDAY AFTERNOON...WHILE ECMWF/GEM STAY THE
COURSE IN HOLDING OFF UNTIL TUESDAY NIGHT.  LEANED TOWARD THE MORE
CONSISTENT ECMWF/GEM GUIDANCE...ALLOWING TEMPS TO REACH THE UPPER
40S NORTH TO MID 50S SOUTH UNDER WARMEST 850MB TEMPS OF THIS
STRETCH.

MAYES

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

TEMPERATURES WILL ONLY GET COLDER DURING THE LONG TERM PERIOD AS
DEEP MID LEVEL TROUGH SLOWLY PROGRESSES INTO THE PLAINS WEDNESDAY
THROUGH SATURDAY.

A COLD FRONT WILL BE MOVING THROUGH OUR AREA TUESDAY NIGHT AS PER
ECMWF/CANADIAN SOLUTIONS...WHICH ARE QUITE A BIT SLOWER THAT GFS.
MOISTURE PROFILE WITH FRONT IS RATHER MEAGER...BUT MODELS ARE
PAINTING LIGHT QPF WITH IT. LIFT ALONG BOUNDARY COMBINED WITH WEAK
MID LEVEL IMPULSE WARRANTS KEEPING A SMALL CHANCE FOR RAIN OR
RAIN/SNOW TUESDAY NIGHT INTO WEDNESDAY. HOWEVER THE STRONG COLD
ADVECTION BEHIND BOUNDARY LOOKS TO BE THE MAIN WEATHER STORY. 850
TEMPERATURES IN THE 5-10C RANGE AT 00Z WEDNESDAY DROP 10 TO 15
DEGREES BY 00Z THURSDAY...AND BY 12Z THURSDAY WILL RANGE FROM -7C IN
OUR SOUTHEAST TO -19C IN OUR NORTHWEST. THESE NUMBERS SUGGEST LITTLE
RISE IN TEMPERATURES WEDNESDAY FROM THE UPPER 20S TO MIDDLE 30S
EARLY IN THE DAY...REACHING ONLY THE 30S OR LOWER 40S IN THE EARLY
AFTERNOON...THEN DROPPING WELL INTO THE TEENS WEDNESDAY NIGHT.

BOTH ECMWF AND CANADIAN INDICATE WEAK IMPULSES WILL RIDE THROUGH
SOUTHWEST FLOW ALOFT OVER TOP OF COLD SURFACE AIR FROM WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT BEFORE AXIS OF UPPER TROUGH APPROACHES.
MOISTURE IN DENDRITIC TEMPERATURE ZONE ALONG WITH WEAK LIFT POINTS
TO A CHANCE FOR LIGHT SNOW THROUGH THIS PERIOD...BUT AMOUNTS DO NOT
LOOK TO BE TOO IMPRESSIVE YET.

ANY PRECIP SHOULD END BY FRIDAY MORNING AS MOISTURE IS SHUNTED EAST
AND SOUTHEAST...BUT THE COLDEST AIR WITH THIS PATTERN WILL BE
SETTLING INTO THE REGION AT THIS TIME. ALL OF THE CWA WILL SEE 850
TEMPERATURES IN THE 15-20C BELOW RANGE ON FRIDAY BEFORE MODERATING
SLIGHTLY ON SATURDAY. SINGLE DIGIT LOWS ARE LIKELY FRIDAY AND
SATURDAY MORNING...WITH HIGHS IN THE TEENS OR LOWER 20S FRIDAY AND
IN THE 20S ON SATURDAY. BUT IF SNOW DOES PAN OUT ON THURSDAY...THESE
TEMPERATURES WILL BE WAY TOO OPTIMISTIC.

AND LOOKING BEYOND SATURDAY...ANOTHER CHUNK OF ARCTIC AIR OVER
ALBERTA AND MONTANA IS POISED TO ROLL INTO OUR AREA SUNDAY THROUGH
TUESDAY. SO MUCH COLDER THAN NORMAL TEMPERATURES SHOULD CONTINUE.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Nov 30, 3:29 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
329 PM CST SAT NOV 30 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
329 PM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE INTO THE REGION MID-WEEK. THE
SHARPLY COLDER AIR AND SEVERAL DISTURBANCES MOVING ACROSS THE
PLAINS COULD BRING LIGHT ACCUMULATING SNOW TO PARTS OF THE AREA
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cedar

When
December 1, 2:00 AM CST to 9:00 AM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Knox

When
December 1, 2:00 AM CST to 9:00 AM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Boone

When
December 1, 4:00 AM CST to 9:00 AM CST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
December 1, 4:00 AM CST to 9:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
December 1, 4:00 AM CST to 9:00 AM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Antelope

When
December 1, 4:00 AM CST to 9:00 AM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gage

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lancaster

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Saline forecast zone
Reported by
Official NWS Observations
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Seward

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Cold/Wind Chill, Butler

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saunders

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Cold/Wind Chill, Platte

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Cold/Wind Chill, Colfax

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burt

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cuming

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stanton

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479555, 479556, 479551, 479552, 479553, 479554, 479535, 479536, 479537, 479538, 479539, 479540, 479541, 479542, 479543, 479544, 479545, 479546, 479547, 479548, 479549, 479550.